Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 9:47 PM MST for Yavapai County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 9:47 PM MST (04:47 UTC)
- Expired
- Jul 20, 2017, 5:45 AM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
252
WGUS55 KFGZ 200447
FFWFGZ
AZC025-201245-
/O.NEW.KFGZ.FF.W.0041.170720T0447Z-170720T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
947 PM MST WED JUL 19 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 545 AM MST Thursday
* At 940 PM MST, law enforcement officials, spotters and automated
guage readings indicated a large volume of water moving through
the Agua Fria at Cordes Lakes. Spotters and automated gauges also
indicated 1-2 feet of water moving down Black Canyon, originating
from Turkey Creek.
Spotters in Black Canyon City reported Black Canyon near Maren
Avenue is impassable.
Higher water levels from the Agua Fria should arrive in Black
Canyon City later tonight through early Thursday morning.
* Some locations that will experience flooding include...
Black Canyon City and Rock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3418 11218 3422 11222 3429 11221 3423 11220
3421 11217 3408 11215 3410 11212 3414 11210
3419 11211 3426 11207 3429 11210 3430 11205
3424 11206 3420 11209 3413 11208 3410 11209
3407 11212 3404 11212 3404 11216
$$1 follow-up statement
138
WGUS75 KFGZ 201237
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
537 AM MST THU JUL 20 2017
AZC025-201245-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-170720T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
537 AM MST THU JUL 20 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 545 AM
MST...
Flood waters have begun to recede. Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3418 11218 3422 11222 3429 11221 3423 11220
3421 11217 3408 11215 3410 11212 3414 11210
3419 11211 3426 11207 3429 11210 3430 11205
3424 11206 3420 11209 3413 11208 3410 11209
3407 11212 3404 11212 3404 11216
$$
SukWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:10 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 19, 9:10 PM MST, 37 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 910 PM MST Wed Jul 19 2017 .SYNOPSIS...Expect very active monsoon conditions for the next several days. Local heavy rainfall capable of producing flash flooding remains possible from stronger storms. && .DISCUSSION...Still a fair amount of activity over the eastern zones as an inverted trough lingers near the New Mexico border. Earlier in the evening, an organized squall line formed in the western LCR and moved through southeastern Coconino county and eastern Yavapai county. This brought some severe weather and significant flooding to parts of the area. The Flash Flood Watch expired at 8 PM MST this evening. This may need to issued again for Thursday, as the aforementioned trough continues to influence the area. It is also worth noting that late evening or nocturnal activity is likely the next few nights. Perhaps beyond, as relentless northeast through easterly steering flow and high PW values continue. No changes to grids/text tonight as we remain in Severe WX operations. && .AVIATION...For the 06Z package...Sct shra/tsra and isold +tsra will become less numerous through the night. Activity most prevalent in Navajo and Apache counties through 08z. Sct to numrs shra/tsra and isold +tsra develop again aft 17z-19z Thurs. MVFR/IFR in the strongest storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...Peterson AVIATION...Peterson FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 18 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 311 AM MST Wed Jul 19 2017 AZZ004>018-037>040-200400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 311 AM MST Wed Jul 19 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for northern Arizona through this evening. Showers and thunderstorms will develop during the afternoon and generally move to the northwest, continuing into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily thunderstorms will continue into early next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 19, 5:22 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 ESE WEST SEDONA 34.85N 111.77W
07/19/2017 E1.00 INCH COCONINO AZ TRAINED SPOTTER
PUBLIC REPORTS QUARTER SIZE HAIL. STORM
TOTAL .75 IN OF RAIN.
&&
ETLocal storm report, Jul 19, 5:46 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 SSW UPTOWN SEDONA 34.86N 111.77W
07/19/2017 E0.50 INCH COCONINO AZ NWS EMPLOYEE
NWS EMPLOYEE REPORTS .5" HAIL ENE OF SEDONA
AIRPORT.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:09 PM MST | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Jul 19, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 5:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 6:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 19, 7:35 PM MST | Areal Flood Advisory | FGZ | Navajo | 115 min |
| Jul 19, 7:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 109 min |
| Jul 19, 10:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 11:27 PM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 20, 12:37 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 20, 3:45 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 20, 4:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.